MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION WALLFLEX BILIARY; CATHETER, BILIARY, DIAGNOSTIC

BOSTON SCIENTIFIC CORPORATION WALLFLEX BILIARY; CATHETER, BILIARY, DIAGNOSTIC
Model Number M00570730
Medical Device Problem Codes Break (1069); Positioning Failure (1158); Difficult to Advance (2920)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/17/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).A fully constrained wallflex biliary rx partially covered stent and delivery system were returned for analysis.The stent was received fully covered by the outer sheath.Visual examination of the returned device found that the outer sheath was detached/broken at the outer diameter: proximal exterior tube - endoscope interface (proximal end of the gas section).Also, a kink in the outer sheath at the end of the stiffening mandrel, and in the inner member near the proximal end of the gas (guidewire access sheath) section were identified.The gas ramp was found kinked which is a result of the use of the device.Functional evaluation revealed that it was not possible to deploy the stent using the delivery system as received; however, the stent was deployed by gripping the outer sheath and pulling the tip distally.A test 0.035" guidewire was inserted through the delivery system from the distal tip of the catheter and it did not exit at the guidewire access port due to the kink at the gas ramp.No other issues were noted with the stent and delivery system.The damages noted with the returned device were consistent with the application of excessive force during use.Taking all available information into consideration, the investigation concluded that the observed failures and the reported event were likely due to anatomical or procedural factors encountered during the procedure which limited the performance of the device.Therefore, the most probable cause is adverse event related to procedure.A review of the device history record was performed and confirmed that this device met all material, assembly and performance specifications at the time of release similar.
 
Event or Problem Description
It was reported to boston scientific corporation that a wallflex biliary rx partially covered stent was to be used to treat a 4cm malignant bile duct mass during an endoscopic retrograde cholangiopancreatography (ercp) with stent placement procedure performed on (b)(6) 2018.Reportedly, the patient's anatomy was not dilated prior to stent placement.According to the complainant, during the procedure, the guidewire had a lot of trouble exiting the rx port of the delivery system.During stent deployment, a loud "pop" sound was heard, and the stent would not deploy.The stent was fully covered by the outer sheath when removed from the patient.The procedure was completed with another wallflex biliary stent.There were no patient complications as a result of this event.The patient condition following the procedure was reported to be fine.Note: the event has been deemed a mdr reportable event based on the investigation results which revealed that the outer sheath was broken at the outer diameter: proximal exterior tube - endoscope interface (proximal end of the guidewire access sheath section).

Brand Name
WALLFLEX BILIARY
Common Device Name
CATHETER, BILIARY, DIAGNOSTIC
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
MDR Report Key7969067
Report Number3005099803-2018-60854
Device Sequence Number1572579
Product Code FGE
UDI-Device Identifier08714729759324
UDI-Public08714729759324
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K140630
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/16/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/25/2020
Device Model NumberM00570730
Device Catalogue Number7073
Device Lot Number0022045325
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/30/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/21/2018
Initial Report FDA Received Date10/16/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1